MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120158
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cyst(s) (1800); Insufficient Information (4580); High metal ion levels (4847)
Date of Event 02/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).Initial reporter postal code: (b)(6).
 
Event or Problem Description
(b)(6).It was reported that, after a bhr resurfacing construct had been implanted on the patient's right hip on (b)(6) 2004, the patient experienced unspecified symptoms.A revision surgery was performed on (b)(6) 2021.During this procedure, the acetlr cup hap 58mm w/ imptr and the resurfacing femoral head 50mm were explanted and replaced with a tha construct.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that a right hip revision surgery was performed.During the revision, the bhr cup and resurfacing femoral head was removed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the historical complaints data for the acetabular cup was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaints were identified to involve this batch.Other similar complaints have been identified for the part number and the reported failure mode, and this failure will continue to be monitored.A review of the historical complaints data for the femoral head was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints have been identified to involve this batch, for the part number and the reported failure mode, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.All the released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes without medical details of the reported issue, failure modes or reason for revision involved in this complaint, a specific risk management review for the devices cannot be performed.If this information becomes available later, the task will be reopened and completed.No clinical/medical documentations available for review.Smith and nephew has not received the explanted device and/or adequate materials to fully evaluate the complaint.If additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Without the return of the actual devices or further information we cannot further investigate or confirm the reported complaint, or the details supplied in this complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Section e corrected to reporting attorney.
 
Event or Problem Description
*italy legal* it was reported that, after a bhr resurfacing construct had been implanted on the patient's right hip on (b)(6) 2004, the patient experienced pseudotumor formation and elevated metal ion levels in blood.A revision surgery was performed on (b)(6) 2021.During this procedure, the acetlr cup hap 58mm w/ imptr was explanted and replaced with a tha construct.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
Corrected data: b1 (type of event), h6 (health effect - clinical code, medical device problem code).Updated results of investigation: it was reported that a right hip revision surgery was performed.During the revision, the bhr cup and resurfacing femoral head was removed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the historical complaints data for the acetabular cup was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No other similar complaints were identified to involve this batch.Other similar complaints have been identified for the part number and the reported failure mode, and this failure will continue to be monitored.A review of the historical complaints data for the femoral head was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints have been identified to involve this batch, for the part number and the reported failure mode, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.All the released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.Any identified risks are reduced in severity / occurrence / detection as far as possible.A review of historic capa/nc/pra/hhe/field actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The revision operative note did not note findings consistent with the reported pseudotumor.However with the limited information provided, the clinical root cause of the reported pseudotumor and elevated metal ions cannot be confirmed.It cannot be concluded the reported events were associated with a mal performance of the implant or implant failure.The impact to the patient beyond the reported revision cannot be determined.Without the return of the actual devices or further information we cannot further investigate or confirm the reported complaint, or the details supplied in this complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETLR CUP HAP 58MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12681573
Report Number3005975929-2021-00478
Device Sequence Number3991292
Product Code NXT
UDI-Device Identifier03596010502605
UDI-Public03596010502605
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74120158
Device Catalogue Number74120158
Device Lot Number31075
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/04/2021
Supplement Date Received by Manufacturer12/16/2021
05/30/2023
Initial Report FDA Received Date10/22/2021
Supplement Report FDA Received Date12/16/2021
05/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient SexMale